Thursday, January 23, 2020

Comments by ktlady

Showing 1 of 1 comments.

  • Thank you for sharing your story. I took 600 mg of Seroquel (also with Prozac) for depression/anxiety from ages 16-19, (this was about 8 years ago now), and ever since I have had similar lasting effects that you described. I never linked them specifically to the Seroquel but your account is uncanny. I don’t remember the immediate withdrawal period now since it was so long ago, but in the 8 years I have been drug-free I have experienced the prolonged withdrawal like you described.

    I developed IBS-like symptoms that I never had before the drug, and I am still struggling with this today. I eat a very restricted diet and I can’t wear clothing that presses against my waist at all or I have pain, constipation, gas, bloating, everything. Like the author, I had aspirations to keep to a healthy vegetarian/pescatarian diet, but it became impossible. How can you be a vegetarian if you can’t eat fruit, dairy, raw veggies, or beans/onions/root veggies without excruciating pain? How can you even be healthy without theses things? I have tried probiotics and have had GI work-up done, but the only thing that works is wearing loose clothing, modifying my schedule to ensure I have BMs regularly, and eating basically the FODMAP diet. I can’t say for sure these symptoms were a result of Seroquel as IBS-like symptoms can be a side-effect of anxiety anyway, but certainly the timing was right for me.

    Ever since taking Seroquel, I have had progressively worse concentration and memory. I was an A student who never had to study because I used to memorize practically anything without effort during class, never even took notes. Fast-forward to the time I got to grad school and ooooh boy was that a struggle. I could barely retain anything and it felt like I had to work harder than everyone else to learn and use the material. I couldn’t focus in class, I was constantly cranky, it was the worst 2 years of my life. I know grad school was much harder than the course work I had done before, but the difference in my ability to handle it was unsettlingly bad. As part of my program we learned to administer basic cognitive tests, and we practiced on each other. I had the worst scores for attention/memory measures than anyone else in my cohort. I’m only 27, way too early to be having these issues.

    What really struck me about your story was the photo sensitivity you developed. I thought I was going crazy with how sensitive my eyes have become to light, to the point where it is often painful to be outside even with good sunglasses. My optometrist just actually referred me to the same Dr. Rosenthal you mentioned here in Boston (didn’t know he wasn’t practicing any longer, guess I’ll have to find someone else… any suggestions?) because she noticed some optic nerve changes happening that need attention (can’t remember exactly what she said now).

    The worst of all of it was the insomnia. That immediate withdrawal effect I do remember distinctly. In the months after quitting my meds, I don’t think I slept more than 4 hours a night. I used to get panick attacks within minutes of even lying my head on the pillow (never had those before, and they only happened at night in bed for months) On Seroquel, I was knocked out for about 12 hrs every night and felt groggy during the day. When the panic attacks started I went to see a doctor who tried to give me Lorazepam and would not listen to me about not wanting to take any more psyche meds. He actually forced the script into my hand despite my protest and assurance that I would not be filling it. Years later my sleep has gotten somewhat better. On a really good night, I sleep 8 hours. If I have the least bit of stress though I really struggle to fall or stay asleep (stress meaning if I know I have to be up at a certain time in order to make it to work…). Again, these insomnia/stress symptoms can be associated with general anxiety. But before Seroquel it was never this bad.

    Other than the above lasting symptoms, I fortunately have no other health problems. Overall I’m happy to say that these days my moods are better, my thoughts under more control (most of the time), and I have found ways to relax that work for me. I do have to make significant daily changes to make it so (diet, only working part-time, being up early enough in the morning to not have to rush, giving myself extra time and space to learn, writing everything down to help me remember, seeing a therapist, meditation practice, etc). But I am a living example that some people with mood disorders can heal drug-free.

    What I’m angry about is that I was so young (16) when the psychiatrist put me on this drug. I had no idea what I was getting into. All I was told is I would have to have regular checks on my triglycerides and that I might feel sleepy so take it at night. When my moods/depression didn’t change, they upped the dose. Then I moved away for college and the university psychiatrist just kept me on the drugs by default, not bothering to explore whether they were helping or hurting. They never actually helped me, I am almost positive about that. My depression and anxiety did not go away or even abate during those 3 years.

    It was a dark time in my life when I was prescribed meds, but I do not think my life was at risk. For anyone considering taking Seroquel or any other psychiatric medicines, I believe if they truly feel their life is at stake if they don’t then go for it. But do it carefully, educate yourself, and make sure that every other part of your treatment is balanced too (make lifestyle changes, talk to a mental health professional that is a good fit, cleanse toxic people from your sphere, find a support group for your condition or experience), and try to only stay on the meds at the lowest dose and for the shortest time that is possible for you. I can’t speak to the detoxing advice she describes in this piece as I was given no advice in the years since I came off them, but it makes sense to be pro-active and try some strategies and supplements mentioned.

    Thank you Nancy for sharing your story and allowing me and others the space to talk about ours. It is somewhat of a relief to see my some of my ongoing health problems in a new way with a possible source. Also – If you have any recommendations for an ophthalmologist in Boston since Dr. Rosenthal is now retired, I would love to know! Eye problems run in my family (but never this young!) so it is time for me to be proactive there.